Oklahoma, 2004

Damaging Winds in Oklahoma, June 9 to 12, 2004

June 9 to 12, 2004 · NWS AMA · 2 events in 1 county or zone

A severe thunderstorm with high winds moved across the western Oklahoma panhandle during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm with high winds moved across the western Oklahoma panhandle during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 9, 2:00 PM CST, 6 hours earlier.

Area forecast discussion, Jun 9, 2:00 PM CST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
300 PM CDT WED JUN 9 2004

.DISCUSSION...
UPPER LOW OVER THE SOUTH PLAINS CONTINUES TO MOVE SLOWLY NORTHEAST...
PRODUCING HEAVY RAINFALL OVER CENTRAL AND NORTHERN TEXAS. SHOWERS AND
THUNDERSTORMS ALSO CONTINUE ACROSS THE EASTERN THIRD OF THE TEXAS
PANHANDLE. WILL CONTINUE SCATTERED THUNDERSTORM CHANCES FOR THE
EASTERN THIRD OF THE AREA TONIGHT. WILL ALSO CARRY SCATTERED CHANCES
FOR THUNDERSTORMS IN THE WEST AS MOUNTAIN CONVECTION IS EXPECTED TO
FIRE IN THE HIGHER ELEVATIONS. CAN NOT RULE OUT A STRAY SHOWER OR
THUNDERSTORM IN THE CENTRAL ZONES...BUT EXPECT ANY ACTIVITY TO BE
ISOLATED AT BEST.

UPPER LOW WILL THEN MOVE NORTHEAST TONIGHT...HELPING TO ALLOW THE
DRYLINE TO MOVE EAST DURING THE DAY ON THURSDAY. THE QUESTION FOR
THURSDAY IS EXACTLY HOW FAR EAST WILL THE DRY LINE MOVE? ALL SEASON
LONG THE MODELS HAVE BEEN TOO AGGRESSIVE IN MOVING THE DRY LINE TO
THE EAST. WITH THIS IN MIND...OUR THOUGHTS ARE THAT THE MODEL
SOLUTIONS ARE ONCE AGAIN TOO FAR EAST. AM GOING WITH A SCENARIO OF
THE DRY LINE NEAR A BEAVER TO CLARENDON LINE BY LATE AFTERNOON...
WITH SCATTERED THUNDERSTORMS DEVELOPING ALONG THE DRYLINE LATE IN
THE DAY. ANY THUNDERSTORMS WHICH DEVELOP WILL HAVE THE POTENTIAL FOR
LARGE HAIL AND/OR STRONG WINDS. IN THE GRAPHICAL FORECASTS...THERE
WILL BE A SHARP GRADIENT...GOING FROM NEARLY NO CHANCE FOR
THUNDERSTORMS IN THE WEST (AND MOSTLY CLEAR TO PARTLY CLOUDY
SKIES)...TO 30 POPS IN THE EAST.

NEXT PROBLEM IS LATE SATURDAY AND EARLY SUNDAY. GFS SOLUTION
PRODUCES RAINFALL OVER THE EASTERN HALF OF THE AREA. HOWEVER...THE
BULK OF THE MODEL QPF DOES NOT APPEAR UNTIL AFTER THE LARGE SCALE
LIFT MOVES TO THE EAST. THIS LOOKS TO BE CASE OF CONVECTIVE
FEEDBACK. CONFIDENCE IS NOT HIGH ENOUGH...YET...TO PUT POPS IN THE
FORECAST...BUT WILL CONTINUE TO MONITOR LATER MODEL RUNS.

NO MAJOR CHANGES MADE TO THE EXTENDED. DID REMOVE POPS FOR DAYS 6/7
DUE TO LOW CONFIDENCE IN THE OPERATIONAL GFS. ENSEMBLE MEMBERS
SUGGEST RAINFALL IS A REMOTE POSSIBILITY...BUT THEY ALSO SUGGEST A
BUILDING RIDGE IN THE SOUTHWEST WHICH WOULD DECREASE PRECIPITATION
CHANCES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     65  90  60  90 /  20  10  10   0
BEAVER       66  94  65  90 /  60  30  30   0
BOISE CITY   62  87  55  85 /  20  10   0   0
BORGER       67  94  62  90 /  20  20  20   0
BOYS RANCH   66  91  58  90 /  20  10  10   0
CANYON       66  90  59  90 /  20  10  10   0
CLARENDON    67  91  64  92 /  30  20  20   0
DALHART      61  91  57  87 /  20  10   0   0
GUYMON       66  93  58  90 /  20  10  10   0
HEREFORD     66  90  57  90 /  20  10  10   0
LIPSCOMB     67  93  67  90 /  60  30  30   0
PAMPA        65  90  64  90 /  30  20  20   0
SHAMROCK     67  91  68  92 /  60  30  30   0
WELLINGTON   68  90  70  94 /  60  30  30   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

08/14
Hazardous weather outlook, Jun 9, 12:00 PM CST, 8 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED JUN 9 2004

OKZ001>003-TXZ001>020-101100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED THUNDERSTORMS COULD DEVELOP ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES THIS AFTERNOON AND TONIGHT. ALSO...CAUTION IS
ADVISED ON AREA LAKES THIS AFTERNOON AND TONIGHT. OTHERWISE...THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN
THIRD OF THE OKLAHOMA AND TEXAS PANHANDLES THURSDAY AFTERNOON AND
EVENING. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON THURSDAY.

NUNEZ

In the hours before

Special weather statement, Jun 9, 5:53 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
653 PM CDT WED JUN 9 2004

TXZ001-006-011-100200-
DALLAM-HARTLEY-OLDHAM-
653 PM CDT WED JUN 9 2004

...STRONG THUNDERSTORMS OVER THE WESTERN TEXAS PANHANDLE...

SCATTERED THUNDERSTORMS WITH HAIL...STRONG GUSTY WINDS
TO AROUND 50 MILES AN HOUR AND HEAVY RAIN WILL CONTINUE
TO MOVE NORTH AT 15 MILES AN HOUR. ROMERO...DALHART...
AND TEXLINE WILL BE AFFECTED BY THESE STORMS THROUGH MID
EVENING.

GOEHRING
Special weather statement, Jun 9, 6:54 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
754 PM CDT WED JUN 9 2004

OKZ001-TXZ001-006-011-016-100300-
CIMARRON-DALLAM-DEAF SMITH-HARTLEY-OLDHAM-
754 PM CDT WED JUN 9 2004

...STRONG THUNDERSTORMS OVER THE WESTERN TEXAS PANHANDLE...

A LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE EAST AT 15 MILES
AN HOUR WHILE INDIVIDUAL STORMS MOVE NORTHEAST AT 25 MILES AN HOUR.
THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL...STRONG GUSTY WINDS
TO AROUND 50 MILES AN HOUR AND HEAVY RAIN. BOOTLEG...SIMMS...
ADRIAN...ROMERO...DALHART...TEXLINE...BOISE CITY AND KENTON ARE A FEW
COMMUNITIES THAT WILL BE AFFECTED BY THE STRONGEST STORMS THROUGH
LATE THIS EVENING.

GOEHRING
Special weather statement, Jun 9, 7:34 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
834 PM CDT WED JUN 9 2004

OKZ001-TXZ001-006-011-016-100300-
CIMARRON-DALLAM-DEAF SMITH-HARTLEY-OLDHAM-
834 PM CDT WED JUN 9 2004

...THUNDERSTORMS WITH HAIL AND STRONG WINDS MOVING THROUGH THE
WESTERN TEXAS AND OKLAHOMA PANHANDLES...

SCATTERED THUNDERSTORMS WITH HAIL...STRONG GUSTY WINDS AND HEAVY
RAIN WILL MOVE NORTHEAST AT 30 MILES AN HOUR THROUGH CIMARRON COUNTY
THIS EVENING. OTHER ISOLATED STRONG STORMS WILL MOVE ACROSS
WESTERN HARTLEY AND WESTERN DALLAM COUNTIES THROUGH 1000 PM.
KENTON...BLACK MESA STATE PARK...FELT...TEXLINE...AND ROMERO WILL
BE AFFECTED BY THE STRONGEST STORMS.

GOEHRING

The radar

The Amarillo radar (KAMA), 209 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cimarron

When
June 9, 8:00 PM CST
Where
Cimarron County, 5 mi SE of Kenton
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.850, -102.900

Thunderstorm Wind, Cimarron

When
June 12, 7:45 PM CST
Where
Cimarron County, 5 mi SE of Kenton
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.850, -102.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409839, 5409840.